Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Omaha, NE

July 25, 2002Cass County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 2:37 AM CDT for Cass County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2002, 2:37 AM CDT (07:37 UTC)
Expired
Jul 25, 2002, 3:00 AM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Cass County, NE

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:45 AM CDTThunderstorm Wind 50 ELouisville, NEA thunderstorm wind gust was estimated at around 60 mph by a law enforcement official.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KOAX 250737
SVROMA
NEC025-250800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
235 AM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 300 AM CDT

* AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEDAR CREEK...OR ABOUT 15 MILES SOUTH OF
  OMAHA.  MOVEMENT WAS SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  MURRAY...UNION...NEHAWKA...AND PLATTSMOUTH

THIS IS A DANGEROUS STORM WITH 65 MPH WINDS EXPECTED. TAKE SHELTER 
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS 
AND GLASS DOORS.

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM CDT, 11 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 3:30 PM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT WED JUL 24 2002

FORECAST CONCERNS CONTINUE TO CENTER AROUND PRECIP CHANCES AND
TEMPS RELATING TO FRONTAL BOUNDARIES.

SYNOPSIS...WARM FRONT FROM LOW N CNTRL SD SEWD NEAR MO RVR INTO SERN
NEB WILL LIKELY BE REINFORCED BY OUTFLOW FROM ONGOING CONVECTION.
THE AREA WILL REMAIN IN LOW LVL MOIST ADVN AS LOW LVL JET INCREASES
THIS EVE.

SHORT TERM...STILL LOOKS LIKE A GOOD CHC TSTMS ESPECIALLY IN NRN AND
ERN ZONES.  SEVERE POTENTIAL PER MCD.

MID TERM...AFTER SFC LOW AND UPPER WAVE PASS TO OUR EAST...A WEAK
CDFNT WILL DROP INTO NRN KS...POSSIBLY RESULTING IN SOME TSTMS IN
THE SOUTH FIRST.  COOLING WILL BE VERY MINOR AS WARM ADVN GETS GOING
BY THU AFTN ALOFT.  ANOTHER CHC TSTMS WITH RETURN OF FRONT AHEAD OF
NEXT WAVE MAINLY FRI AFTN INTO FRI NIGHT.  AS TEMPS CONTINUE TO
WARM ALOFT...AVN QPF BULLSEYE IS ALMOST CERTAINLY OVERDONE.

ETA EXTENSION APPEARS TO BRING ANOTHER COLD FRONT THROUGH ON SAT...
BUT AVN WAITS UNTIL SUNDAY.  CHC PRECIP BOTH DAYS.  WILL NOT GO
AS HOT ON TEMPS SAT AS SOME NEIGHBORS.

HAVE NO BIG DISAGREEMENTS WITH HPC GUIDANCE LATER IN THE EXTENDED.

.OMA...NONE.

POLLACK

In the hours before

Special weather statement, Jul 25, 1:14 AM CDT, 1 hour 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT WED JUL 24 2002

STORM SPOTTER ACTIVATION SHOULD NO LONGER BE NEEDED EARLY
THIS MORNING OVER EASTERN NEBRASKA OR SOUTHWEST IOWA.

A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA...HOWEVER THE THREAT OF
SEVERE WEATHER IS LOW.

THERE MAY BE ENOUGH WIND SHEAR FOR A FEW SUPERCELLS...WHICH COULD
PRODUCE SOME GUSTY WINDS AND HAIL...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

DDN
Special weather statement, Jul 25, 1:15 AM CDT, 1 hour 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
115 AM CDT THU JUL 25 2002

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED EARLY THIS MORNING
OVER EASTERN NEBRASKA OR SOUTHWEST IOWA.

A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA...HOWEVER THE THREAT OF
SEVERE WEATHER IS LOW.

THERE MAY BE ENOUGH WIND SHEAR FOR A FEW SUPERCELLS...WHICH COULD
PRODUCE SOME GUSTY WINDS AND HAIL...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

DDN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:43 PM CDTSevere Thunderstorm WarningOAXKnox62 min
Jul 24, 11:35 PM CDTSevere Thunderstorm WarningOAXCedar40 min
Jul 24, 11:48 PM CDTSevere Thunderstorm WarningOAXKnox42 min
Jul 25, 2:11 AM CDTSevere Thunderstorm WarningOAXDouglas49 min
Jul 25, 3:00 AM CDTSevere Thunderstorm WarningOAXOtoe45 min
Jul 25, 3:53 AM CDTSevere Thunderstorm WarningOAXThurston37 min
Jul 25, 3:58 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Washington62 min
Jul 25, 4:09 AM CDTTornado WarningOAXThurston21 min
Jul 25, 4:31 AM CDTTornado WarningOAXBurt29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.